Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 38, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2011, 3:10 PM CDT for Cavalier County, Towner County, North Dakota. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2011, 3:10 PM CDT (20:10 UTC)
- Expired
- Jul 4, 2011, 4:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cavalier County, ND, Towner County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 3:30 PM CDT | HAIL 1 | Rocklake, ND | PENNY TO QUARTER SIZE HAIL FELL IN ROCKLAKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 3:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1357 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
407
WUUS53 KFGF 042010
SVRFGF
NDC019-095-042115-
/O.NEW.KFGF.SV.W.0038.110704T2010Z-110704T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
310 PM CDT MON JUL 4 2011
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA...
NORTHERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...
* UNTIL 415 PM CDT
* AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 7 MILES
SOUTH OF ROLLA...OR 55 MILES WEST OF LANGDON...MOVING TO THE EAST
AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PERTH AROUND 315 PM CDT.
HANSBORO AND AMOURDALE AROUND 330 PM CDT.
ROCKLAKE AROUND 335 PM CDT.
SARLES AND CALVIN AROUND 405 PM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE CLYDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4890 9953 4894 9953 4901 9903 4900 9877
4867 9870 4864 9950 4871 9950 4872 9953
4889 9954
TIME...MOT...LOC 2009Z 260DEG 25KT 4877 9955
WIND...HAIL 60MPH 1.00IN
$$
ROGERS/HOPKINS2 follow-up statements
908
WWUS53 KFGF 042042
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
342 PM CDT MON JUL 4 2011
NDC019-095-042115-
/O.CON.KFGF.SV.W.0038.000000T0000Z-110704T2115Z/
CAVALIER ND-TOWNER ND-
342 PM CDT MON JUL 4 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
TOWNER AND NORTHWESTERN CAVALIER COUNTIES IN NORTHEAST NORTH DAKOTA
UNTIL 415 PM CDT...
AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 5 MILES
SOUTH OF ROCKLAKE...OR 40 MILES WEST OF LANGDON...MOVING TO THE EAST
AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SARLES AROUND 405 PM CDT.
CLYDE AND CALVIN AROUND 410 PM CDT.
MUNICH AROUND 415 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4864 9945 4881 9943 4892 9927 4901 9903
4900 9877 4867 9870
TIME...MOT...LOC 2042Z 261DEG 24KT 4872 9920
$$
ROGERS/HOPKINS600
WWUS53 KFGF 042050
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
350 PM CDT MON JUL 4 2011
NDC019-095-042115-
/O.CON.KFGF.SV.W.0038.000000T0000Z-110704T2115Z/
CAVALIER ND-TOWNER ND-
350 PM CDT MON JUL 4 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL TOWNER
AND WEST CENTRAL CAVALIER COUNTIES IN NORTHEAST NORTH DAKOTA UNTIL
415 PM CDT...
AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 6 MILES
SOUTHEAST OF ROCKLAKE...OR 36 MILES WEST OF LANGDON...MOVING TO THE
EAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CALVIN AROUND 410 PM CDT.
MUNICH AND CLYDE AROUND 415 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4864 9936 4882 9937 4884 9923 4888 9902
4889 9875 4867 9870
TIME...MOT...LOC 2050Z 261DEG 24KT 4873 9912
$$
ROGERS/HOPKINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:52 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 4, 12:52 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1252 PM CDT MON JUL 4 2011 .SHORT TERM...TONIGHT THROUGH THURSDAY FORECAST CHALLENGE WILL BE SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING. WILL CONTINUE TO FOLLOW A GFS/ECMWF MODEL BLEND...WHICH HAS SUPPORT FROM HIGH RESOLUTION WRF OUTPUT. ANALYSIS FROM THIS MORNING IS STILL VALID. SURFACE DEW POINT TEMPERATURES HAVE RISEN INTO THE LOW 70S ACROSS MUCH OF EASTERN ND INTO FAR NORTHWEST MN. SPC MESOANALYSIS SHOWS MLCAPE VALUES FROM 2000 TO 3000 J/KG ALONG SURFACE TROUGH AXIS WHICH IS CURRENTLY DRAPED ACROSS THE CENTRAL DAKOTAS. THE CAP REMAINS FIRMLY IN PLACE FOR MOST OF THE FORECAST AREA...BUT IS STARTING TO BREAK DOWN ACROSS SOUTHWEST MANITOBA. WITH THE EXCEPTION OF A COUPLE WEAK ECHOES NORTHWEST OF MINOT...THE RADAR IS THUNDERSTORM FREE ACROSS ALL OF ND INTO NORTHWEST MN. EXPECT THAT TO CHANGE RAPIDLY AS COLD FRONT/SURFACE TROUGH MOVES EASTWARD AND INTERACTS WITH MOIST UNSTABLE AIRMASS. ISOLATED SUPERCELLS SHOULD FIRST DEVELOP ACROSS THE DEVILS LAKE BASIN AND NORTHERN VALLEY LATER THIS AFTERNOON AND THEN EXPAND SOUTHWESTWARD. DISCRETE STORMS SHOULD EVENTUALLY COMBINE TO FORM A LINEAR-TYPE MCS THAT WILL MOVE ACROSS SOUTHEAST ND INTO WEST CENTRAL MN THIS EVENING. PRIMARY THREATS CONTINUE TO BE LARGE HAIL...DAMAGING WIND AND HEAVY RAIN...BUT CANNOT RULE OUT A TORNADO OR TWO IN THE VICINITY OF THE FRONT. COLD FRONT WILL SAG SOUTH OVERNIGHT AND EXPECT PRIMARY SEVERE THREAT TO END AFTER 06 UTC TONIGHT. WITH THE EXCEPTION OF SOME LINGERING SHOWERS AND THUNDERSTORMS ACROSS THE FAR SOUTH TOMORROW MORNING...TUESDAY WILL BE SUNNY...DRY AND A BIT COOLER AS HIGH PRESSURE BUILDS ACROSS THE REGION. DEW POINT TEMPERATURES WILL DROP BACK INTO THE 50S AND WITH HIGHS IN THE UPPER 70S TO LOWER 80S...IT WILL BE MUCH LESS MUGGY. TRANQUIL WEATHER WILL CONTINUE INTO WEDNESDAY WITH LITTLE CHANGE IN TEMPERATURES. THE NEXT BEST CHANCE FOR SHOWERS AND STORMS WILL BE LATE THURSDAY THROUGH FRIDAY AS THE NEXT PACIFIC WAVE MOVES INTO THE NORTHERN ROCKIES. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY MODELS ALL HAVE SIMILAR IDEA BUT WITH TIMING AND DETAIL DIFFERENCES. UPPER FLOW WILL BE PROGRESSIVE ACROSS THE THE NORTHERN CONUS. AN UPPER LOW WILL PROPAGATE ACROSS CANADA FRI- SAT...SENDING A FRONT THROUGH THE AREA AND PROVIDING THUNDER CHANCES. ALTHOUGH UPPER JET REMAINS ACROSS THE REGION SUN- MON...WEAK RIDGING SHOULD KEEP THE WX MAINLY DRY (MAYBE DIURNALLY DRIVEN CONVECTION BUT LIMITED COVERAGE). TEMPERATURES SHOULD BE NEAR NORMAL GIVEN THE SYNOPTIC PATTERN. && .AVIATION... MAIN CONCERN WILL BE THUNDER DURING THE PERIOD. UNCERTAINTY EXISTS WITH COVERAGE...BUT THERE WILL BE STORMS AROUND THE AREA (SOME STRONG TO SEVERE). && .HYDROLOGY... MINOR TO MODERATE FLOODING CONTINUES ALONG PORTIONS OF THE RED RIVER AND ON THE SHEYENNE RIVER IN NORTH DAKOTA DUE TO HEAVY RAINFALL IN PAST WEEKS. SEVERAL LOCATIONS FINALLY FELL BELOW THEIR RESPECTIVE FLOOD STAGES...INCLUDING THE SHEYENNE RIVER AT BOTH KINDRED AND HARWOOD...AND THE BUFFALO RIVER AT DILWORTH. WEST FARGO IS THE ONLY LOCATION ALONG THE SHEYENNE RIVER THAT IS STILL ABOVE FLOOD STAGE...AND THE ONLY OTHER FLOODING IN THE REGION IS ON THE MAINSTEM RED RIVER. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THIS AFTERNOON AND EVENING. THESE SHOULD HAVE LITTLE IMPACT ON THE CURRENT AND FORECAST TRENDS. GENERALLY ONE THIRD INCH OF RAIN IS FORECAST THE NEXT 24 HOURS. WHILE ISOLATED HIGHER AMOUNTS ARE LIKELY WITH THE STRONGEST STORMS THE AREAL COVERAGE SHOULD NOT BE ENOUGH TO RESULT IN SIGNIFICANT CHANGES TO THE CURRENT TRENDS OR FORECASTS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && ROGERS/TG/GROCHOCINSKI
Hazardous weather outlook, Jul 4, 5:22 AM CDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 522 AM CDT MON JUL 4 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 522 AM CDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND INTO TONIGHT. SOUTHERLY WINDS THROUGHOUT THE DAY TODAY WILL CONTINUE TO BRING MOIST AND UNSTABLE AIR INTO THE AREA. A COLD FRONT MOVING INTO NORTHEASTERN NORTH DAKOTA LATE THIS AFTERNOON WILL HELP SET OFF THUNDERSTORMS IN THAT AREA...WITH THE STORMS MOVING SOUTH AND EASTWARD AS THE EVENING PROGRESSES. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS. THE BEST CHANCES FOR SEVERE WEATHER WILL BE IN THE 3 PM TO MIDNIGHT TIME FRAME. THE STORMS WILL CONTINUE TO MOVE INTO SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA DURING THE OVERNIGHT HOURS...WITH STRONG WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO TONIGHT. JR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:53 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 67 min |
| Jul 4, 4:38 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 52 min |
| Jul 4, 4:51 PM CDT | Tornado Warning | FGF | Pembina | 39 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.